• Life after treatment: Neuropathy and Nails

    Asked by Msreje on Saturday, December 8, 2012

    Life after treatment: Neuropathy and Nails

    I am so frustrated with the neuropathy that my treatment left me with!!! I finished my six rounds of taxo, carbo and herceptin on Oct 15th and the neuropathy got worse. Neither the doctors nor nurses are giving me a time frame for it to disappear. I found some relief with reflexology. It is done by one of the nurses while I sit during treatment- I will continue to receive herceptin until July of next year. To make me feel even worse all my nails turned a milky color and are hurting me so so much. I believe they are going to fall. I would greatly and truly appreciate any input.

    10 Answers from the Community

    10 answers
    • Nancebeth's Avatar

      I finished my chemo on August 17 and I still have some residual neuropathy. It seems to be getting better, slowly. I lost one toenail during treatment but my nails were dry and brittle throughout treatment and that has not improved. I find the neuropathy is a little better when I exercise.

      almost 4 years ago
    • nancyjac's Avatar

      My last chemo was in March and I still have peripheral neuropathy. I dont' know if it has gotten better or I have just gotten use to it, but like Nancebeth, exercise is what helps me the most.

      almost 4 years ago
    • mtolady's Avatar

      I also have the stinging in my feet but has gotton better for me as well..last treatment was sept 11th..My one big toenail got black but has not fallen off yet..My nails are milky also but no pain...Hang in there hopefully we both get some relief...God Bless!!!

      almost 4 years ago
    • Tracy's Avatar

      It will get better, its so frustrating to be where you are right now but find ways to pamper yourself. Find a moisturizer that you like and use it as much as possible especially on your hands. The neuropathy may be slower than you want to go away but don't give up, I have had friends who had it ease off unexpectedly. One friend was most frustrated by the lack of control she had in how her body was reacting. Take one step at a time, Tracy

      almost 4 years ago
    • Ydnar2xer's Avatar

      I have no answer for you, but see I am on same chemo sched as you. On Tuesday I'll complete my fourth cycle...and my nails are somewhat orangey-looking; a few look like they have bruises under the nails. I expect to lose a few.

      My neuropathy so far has ranged from terrible pain to nothing...there seems to be no set pattern to whether I'll have it one day or the next. I hope you can find some peace to your pain.

      almost 4 years ago
    • IKickedIt's Avatar

      I'm a little more than a year past my last chemo treatment and I still have peripheral neuropathy, although it has gotten better. My fingers are at about 90%. I still lack really fine motor skills, i.e. picking up small items, hooking clasps, but I'm no longer dropping everything and can feel some texture and temperature.

      My feet are another story...still feel like clown feet, but have gained back my balance. My husband no longer has to get me out of bed and help me stand in the morning. Still numb, but as long as I'm no longer tripping over my feet, I'm ok with where they are at.

      Communicate with your oncologist and nurses. I had a different type of chemo, but they were always looking to see if the neuropathy would resolve between treatments. And as my oncologist told me, "It's the gift that keeps on giving." My neuropathy continued to worsen for several months after I was taken off that drug. I just keep telling myself that it was a small price to pay in exchange for 40+ more years with my family.

      almost 4 years ago
    • myb's Avatar

      I finished chemo on 9/13 and a week later 24*7 tingling started in hands and feet. about a month later numbness started in fingers and toes. All get worse the more active I am. My oncologist said the tingling should last a couple of months, the numbness is likely permanent. I tried 300 mg of Neurontin at bedtime, but it didn't really help the neuropathy and was starting to make me tired during the day. After discussing with my onc, I stopped taking it.

      As to my nails, they became very brittle and still are at almost 3 months after chemo.

      almost 4 years ago
    • FreeBird's Avatar

      My understanding is that sometimes peripheral neuropathy gets better, and sometimes it does not go away at all. With dad's first chemotherapy, it did go away several months after chemo stopped. Some people here have had relief with gabapentin, and I have also read about the antidepressant drug Cymbalta for possible relief of chemotherapy induced peripheral neuropathy.

      almost 4 years ago
    • ticklingcancer's Avatar

      Gabapentin (neurontin) is a miracle drug. I have neuropathy as well. Numbness is both feet along with tingling and pain in hands. Once I take gabapentin, it doesn't bother me at all. I take 900 mg every morning. I highly recommend you speak with your dr about it.

      almost 4 years ago
    • Jennew's Avatar

      So sorry you have gone through this too! I did 5 of 12 rounds of Taxol and had to stop due to the neuropathy in my hands and feet. I finished chemo in Sept. I have lost 6 toe nails and my fingernails are looking like they may be going too. I have very painful tingling, pins and needles in both by hands and feet. Some of my nails are black. I hope this goes away. I am on gabapintin 1200 mg a day. Good luck! Many blessings! Jenn

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.